SESSION TYPE: Critical Care Case Report Posters
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Pancreatitis due to medications is rare (0.3 to 1.4 percent) and that due to acetaminophen is rarer. Drug-induced pancreatitis has no distinguishing clinical features. In the absence of common etiologies like ethanol and gall stone, a diligent search for drugs should be made to explain acute pancreatits.
CASE PRESENTATION: 40 year old lady with medical history of Raynaud's disease and Crohn’s disease was brought in to ER by after she was found to be lethargic and hyperventilating. She complained of abdominal pain and nausea associated with vomiting for 7 days. This was preceded by diffuse body aches for which she self medicated with high doses of acetaminophen over several days. Vital signs revealed HR-121 beats/ min, Resp rate -26 / min BP- 170/100 and Temp of 98.4. Abdominal examination revealed tenderness in the epigastric region without any guarding or rigidity. Laboratory results on admission are as in Table 1. Labs revealed severe anion gap metabolic acidosis with no serum osmolar gap. Toxicology screen was negative for ethanol, methanol, ethylene glycol and ASA. She developed ARDS as evidenced by diffuse four quadrant infiltrates on CXR and severe oxygenation impairment (PaO2/FiO2 = 148). CT abdomen (Fig.1) showed features suggestive of acute pancreatitis. RUQ sonogram was negative for gall stones. Admission APACHE II score of 18 estimated a predicted mortality rate of 25% in acute pancreatitis. As per the recommendation of Poison control, she was treated with intravenous N-acetyl cysteine for acetaminophen toxicity. Metabolic acidosis resolved by 24 hours; lipase and amylase normalized over 72 hours. She was liberated from ventilator by Day 5 of admission.
DISCUSSION: Drug-induced acute pancreatitis is rare, but certain subpopulations such as children, women, the elderly and patients with advanced HIV infection or inflammatory bowel disease are known to be at higher risk. Hepatotoxicity including fulminant hepatic failure has been the most feared complication. Our patient didn’t have any evidence of hepatotoxicity. Compared to the number of cases of acetaminophen overdose, the incidence of pancreatitis in these cases is very less. The extent of pancreatitis in our case could be graded as mild based on the CT findings. This could be likely due to an idiosyncratic reaction based on individual susceptibility rather than dose related drug toxicity. She also had associated severe metabolic acidosis which has been reported in cases of acetaminophen overdose independent of liver failure. ARDS is a known complication of acute pancreatitis.
CONCLUSIONS: Acetaminophen induced pancreatitis is a rare form drug induced pancreatitis. Early recognition of this entity and discontinuation of acetaminophen limits further injury to pancreas.
1) Acetaminophen-Induced Acute Pancreatitis. A Case Report Hisato Igarashi etal . JOP. J Pancreas (Online) 2009 Sep 4; 10(5):550-553.
DISCLOSURE: The following authors have nothing to disclose: Praveen Jinnur, Viswanath Vasudevan, Rana Ali, Farhad Arjomand, Tarkeshwar Tiwary, Vijaykumar Vanam, Qammar Abbas
No Product/Research Disclosure InformationThe Brooklyn Hospital Center, Brooklyn, NY